Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 5:35 PM CDT for Clark County, Jackson County, Trempealeau County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 5:35 PM CDT (22:35 UTC)
- Expired
- Jun 2, 2020, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, WI, Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:59 PM CDT | TSTM WND DMG | Hatfield, WI | SEEVRAL LARGE TREES WERE BLOWN DOWN. |
| Jun 2, 6:05 PM CDT | TSTM WND DMG | Merrillan, WI | SEVERAL LARGE TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS53 KARX 022235
SVRARX
WIC019-053-121-022315-
/O.NEW.KARX.SV.W.0009.200602T2235Z-200602T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
535 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Clark County in central Wisconsin...
Northwestern Jackson County in west central Wisconsin...
Northeastern Trempealeau County in west central Wisconsin...
* Until 615 PM CDT.
* At 535 PM CDT, a severe thunderstorm was located over Osseo, or 16
miles north of Whitehall, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Price around 545 PM CDT.
Fairchild and Humbird around 550 PM CDT.
Hatfield around 600 PM CDT.
Other locations impacted by this severe thunderstorm include Wildcat
Mound, Highway 10 And 12, Highway 10 And Bald Peak Road, I 94 Exit
98, Merrillan, North Branch and Hixton Alma Center K O A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4465 9064 4436 9075 4452 9135 4460 9131
4460 9092 4465 9092
TIME...MOT...LOC 2235Z 283DEG 56KT 4459 9124
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
934
WWUS53 KARX 022250
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
550 PM CDT Tue Jun 2 2020
WIC019-053-121-022315-
/O.CON.KARX.SV.W.0009.000000T0000Z-200602T2315Z/
Clark WI-Jackson WI-Trempealeau WI-
550 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CLARK...NORTHWESTERN JACKSON AND NORTHEASTERN
TREMPEALEAU COUNTIES...
At 550 PM CDT, a severe thunderstorm was located near Humbird, or 13
miles west of Neillsville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Clark, northwestern Jackson and northeastern Trempealeau
Counties, including the following locations... Wildcat Mound, Highway
10 And 12, Highway 10 And Bald Peak Road, I 94 Exit 98, Merrillan,
North Branch and Hixton Alma Center K O A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4465 9064 4436 9075 4452 9135 4460 9131
4460 9092 4465 9092
TIME...MOT...LOC 2250Z 278DEG 44KT 4457 9086
HAIL...1.00IN
WIND...60MPH
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 239 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Issued at 239 PM CDT Tue Jun 2 2020 Strong warming aloft is capping the atmosphere off nicely...and meso models are suggesting a later kick-off time for storms as a result - more so 7 pm across SE MN. This looks reasonable. Highest severe risk still looks through midnight. Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) make very large hail likely - even with a relatively high freezing level and dry sub cloud layer. That said, that dry layer will enhance downdrafts and the potential for damaging wind gusts. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), storms could be more pulsy in nature at the onset - but quickly become severe (within 20-30 min of development). Storms could become more organized as the evening wears on, but also move east of the local area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM CDT Tue Jun 2 2020 Cigs: mostly mid level VFR deck expected to move in this evening, associated with a cool front/upper level shortwave. Some potential to dip into mvfr briefly with any storm - but model trends favoring keeping it VFR. Clouds look to clear later tonight with SKC/SCT then expected through Wed. Wx/Vsby: TSRA will roll across the region this evening - with latest meso models favoring a 00-05z time frame. Volatile atmosphere, so once they get started they will develop quickly and a few are likely to be severe (large hail, strong to damage winds the concerns). Locally heavy rain also possible...so some 1-2sm vsby reductions possible. Winds: west to southwest winds until frontal passage this evening, then becoming more northwest. Winds mostly around or below 10 kt. However, the stronger storms will be capable of stronger wind gusts upwards 30-40 kts (likely west/northwest in direction). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...Rieck
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jun 2, 5:14 PM CDT, 21 minutes before
Special Weather Statement National Weather Service La Crosse WI 514 PM CDT Tue Jun 2 2020 MNZ088-WIZ032-033-041-022300- Winona-Buffalo-Trempealeau-La Crosse- 514 PM CDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINONA... SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN TREMPEALEAU COUNTIES... At 514 PM CDT, a strong thunderstorm was located near Winona, moving southeast at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Winona, Trempealeau, Perrot State Park, Nodine, Marshland, Pickwick, Bluff Siding, I 90 Exit 266, Lock And Dam 6 and Council Bay. LAT...LON 4400 9171 4411 9164 4405 9128 4386 9141 TIME...MOT...LOC 2214Z 294DEG 18KT 4403 9159 Lee
Local storm report, Jun 2, 5:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL WINONA 44.05N 91.66W
06/02/2020 M2.00 INCH WINONA MN EMERGENCY MNGR
&&Local storm report, Jun 2, 5:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL WINONA 44.05N 91.66W
06/02/2020 M1.75 INCH WINONA MN AMATEUR RADIO
&&Local storm report, Jun 2, 5:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.75 INCH WINONA MN PUBLIC
RELAYED VIA PHONE.
&&Local storm report, Jun 2, 5:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.00 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 2, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL WINONA 44.05N 91.66W
06/02/2020 E1.75 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:11 PM CDT | Special Weather Statement | ARX | Clark | 49 min |
| Jun 2, 5:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 42 min |
| Jun 2, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 44 min |
| Jun 2, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 38 min |
| Jun 2, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jun 2, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 31 min |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 23 min |
| Jun 2, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 39 min |
| Jun 2, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, La Crosse, Monroe, Trempealeau | 50 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Trempealeau, Vernon | 43 min |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| Jun 2, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Richland, Vernon | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.